Sprouting a warfarin interactionBMJ 2010; 341 doi: https://doi.org/10.1136/bmj.c2621 (Published 14 July 2010) Cite this as: BMJ 2010;341:c2621
All rapid responses
The interesting case report by Kidd and Hanumantharaya (1) emphasizes
the potential severity of the interaction between vitamin K1-containing
food and warfarin. As stated by the authors, the mechanism through which
INR markedly increased in this patient is probably multifactorial. Vitamin
K may have contributed to the effect, as it interferes with coagulation in
a dose-dependent manner (2). In the Western diet, the main sources of
vitamin K are several leafy green vegetables (3). However, the
bioavailability of dietary vitamin K is low compared to labeled vitamin K1
solutions, and highly variable; therefore the precise amount of dietary
vitamin K leading to poor coagulation control is not well established or
completely evidence-based (4). Meals of spinach (1500 microg K1) and
broccoli (700 microg K1) did not induce a clinically relevant change in
INR (2), whereas similar amounts of vitamin K1 tablets significantly
affected coagulation control. After considering the bioavailability of
vitamin K1 from green vegetables, the bioequivalence of 100 microg K1 in
the form of a synthetic supplement would be about 300 microg K1 if
obtained from broccoli and about 800 microg K1 if obtained from spinach
(equivalent to 2 generous daily servings)(2). Although diet should be
carefully investigated in patients in whom high dose of warfarin are
required, dietary vitamin K is therefore unlikely to induce tremendous INR
increase. Therefore, alternative mechanisms may be predominant in the case
described by Kidd and Hanumantharaya (1).
Nonetheless, poor coagulation control is observed in patients
consuming high amounts of green leafy vegetables. This discrepancy may be
explained by the effect of vegetables of the Brassica genus on the
metabolism of warfarin. Indeed, brussel sprouts significantly modified
warfarin pharmacokinetics (5). Further work showed that a controlled diet
containing bracicaceous vegetables (including sprouts, cauliflower,
broccoli and cabbage) increases cytochrome P450 (CYP) 1A2 activity (6). As
warfarin is partly metabolized through CYP1A2 (7), a change in diet during
hospitalisation may have decrease CYP1A2 induction, thus decreasing
warfarin metabolism, and led to over dosage.
Although in both cases (vitamin K intake or CYP1A2 induction)
Brassica vegetables are responsible for poor coagulation control, the
mechanism deserves more investigation. Indeed, it could be clinically
relevant to further explore in which extent both mechanisms contribute to
the interaction, to improve clinicians' attitude towards patient education
regarding diet. Indeed, the role of dietary vitamin K per se may be
overestimated, and extended to all vitamin K-containing food whereas
evidence concerns Brassica vegetables. Many professionals advise their
patients to restrict their consumption of vitamin K-containing food, but a
balanced and regular intake is usually the key issue to a successful
1. Kidd LR, Hanumantharaya DH. Sprouting a warfarin interaction. BMJ
2. Schurgers LJ, Shearer MJ, Hamulyak K, Stocklin E, Vermeer C.
Effect of vitamin K intake on the stability of oral anticoagulant
treatment: dose-response relationships in healthy subjects. Blood
3. Booth SL, Suttie JW. Dietary intake and adequacy of vitamin K. J
4. Rohde LE, de Assis MC, Rabelo ER. Dietary vitamin K intake and
anticoagulation in elderly patients. Curr Opin Clin Nutr Metab Care
5. Ovesen L, Lyduch S, Idorn ML. The effect of a diet rich in
brussels sprouts on warfarin pharmacokinetics. Eur J Clin Pharmacol
6. Lampe JW, King IB, Li S, Grate MT, Barale KV, Chen C, et al.
Brassica vegetables increase and apiaceous vegetables decrease cytochrome
P450 1A2 activity in humans: changes in caffeine metabolite ratios in
response to controlled vegetable diets. Carcinogenesis 2000;21(6):1157-62.
7. Kaminsky LS, Zhang ZY. Human P450 metabolism of warfarin.
Pharmacol Ther 1997;73(1):67-74.
8. Pernod G, Labarere J, Yver J, Satger B, Allenet B, Berremili T, et
al. EDUC'AVK: reduction of oral anticoagulant-related adverse events after
patient education: a prospective multicenter open randomized study. J Gen
Intern Med 2008;23(9):1441-6.
Competing interests: No competing interests